Massachusetts, 2010

Heavy Snow in Massachusetts, February 23 to 24, 2010

February 23 to 24, 2010 · NWS BOX · 6 events in 6 counties and zones

Low pressure moving along the eastern Massachusetts coast brought snow to much of interior Southern New England, with rain falling along the coast. Nine to twelve inch snowfall totals were widespread across the region with lesser amounts falling nearer to the coast (roughly along an I-84 to I-495 corridor).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving along the eastern Massachusetts coast brought snow to much of interior Southern New England, with rain falling along the coast. Nine to twelve inch snowfall totals were widespread across the region with lesser amounts falling nearer to the coast (roughly along an I-84 to I-495 corridor). The heaviest snow fell on the east slopes of the Berkshires where 18 to 24 inches accumulated. In some locations, this snow was followed by rain, making the snow very heavy. This resulted in numerous downed trees, wires, and power poles, leading to widespread power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 23, 10:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 23, 10:16 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1016 AM EST TUE FEB 23 2010

.SYNOPSIS...
SLOWLY INTENSIFYING AND NORTHWARD MOVING LOW PRESSURE OFF THE MID
ATLC COAST WILL BE NEAR EASTERN LONG ISLAND AT NOON WEDNESDAY AND
PRODUCE PERIODS OF MIXED PRECIPITATION INTO WEDNESDAY AFTERNOON. THE
GREATEST CHANCE FOR HEAVY WET SNOW IS ACROSS THE HIGHER ELEVATIONS OF
INTERIOR SOUTHERN NEW ENGLAND TONIGHT AND WEDNESDAY MORNING. A BRIEF
BREAK IN THE PRECIPITATION MAY OCCUR WEDNESDAY NIGHT BEFORE ANOTHER
LONG- DURATION SYSTEM THREATENS OUR REGION WITH MORE MIXED
PRECIPITATION SOMETIME THURSDAY...POSSIBLY LINGERING INTO SATURDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
PREVIOUS FORECAST IS IN GOOD SHAPE.  POCKETS OF MAINLY LIGHT SNOW
HAVE BROKEN OUT ACROSS MUCH OF OUR WESTERN/CENTRAL ZONES THIS MORNING
AND THIS SHOULD CONTINUE THROUGH THE AFTERNOON.  THIS IS WHERE THE
FOCUS FOR MOST OF THE ACTIVITY SHOULD RESIDE THROUGH THE AFTERNOON
HOURS.  SOME SPOTTY LIGHT SNOW/RAIN MAY WORK INTO EASTERN MA THIS
AFTERNOON...BUT DO NOT EXPECT MUCH.

SURFACE TEMPERATURES ACROSS THE REGION ARE ALREADY AT OR ABOVE
FREEZING.  WITH THE STRONG LATE FEBRUARY SUN ANGLE IT PROBABLY WILL
BE TOUGH TO GET MUCH ACCUMULATIONS ACROSS THE LOWER ELEVATIONS.  THE
EAST SLOPES OF THE BERKSHIRES AND CONNECTICUT HILLS MAY SEE A FEW
INCHES OF SLUSHY SNOW BY THE END OF THE AFTERNOON...BUT THE BRUNT OF THE
STORM WILL BE TONIGHT INTO WEDNESDAY. HIGH TEMPERATURES SHOULD
MAINLY BE IN THE 30S...WITH READINGS NEAR 40 ALONG THE COASTAL PLAIN.

WE ARE CONFIDENT IN HEAVY WET SNOW TONIGHT INTO PART OF WEDNESDAY
ACROSS THE HIGH TERRAIN...ESPECIALLY AT ELEVATIONS 1000 FEET OF
HIGHER WHERE SOME LOCATIONS MAY RECEIVE A FOOT OF WET SNOW.  THIS
CONCERNS US WITH THE THREAT FOR DOWNED TREE LIMBS AND SCATTERED
POWER OUTAGES.  ACROSS THE REST OF THE REGION WILL WAIT TO REVIEW
ALL THE MODEL DATA BEFORE MAKING ANY HEADLINE DECISIONS LATER THIS
AFTERNOON.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
FORECAST CONFIDENCE IS STILL RUNNING BELOW NORMAL...THOUGH THE 00Z
MODEL RUNS SHOWED A BIT MORE CONSISTENCY.  THE 00Z NAM IS AN OUTLIER
WITH THE LOW MOVING ON A MORE SOUTHERLY TRACK THAN THE CONSENSUS OF
THE REMAINDER.  THERE REMAIN VARIATIONS IN THE TIMING AND TYPE OF
PRECIP.  WE DO HAVE INCREASED CONFIDENCE IN A HEAVY WET SNOW EVENT
ACROSS THE INTERIOR...ESPECIALLY IN THE HIGHER ELEVATIONS...FOR
TONIGHT AND WEDNESDAY.  WILL ISSUE A WINTER STORM WARNING FOR THIS
AREA WITH THIS MORNINGS FORECAST PACKAGE.  THE REMAINDER OF THE
WATCH AREA /SOUTHEASTWARD TO THE INTERSTATE 495 CORRIDOR/ WILL
REMAIN IN EFFECT.

THE MOST DIFFICULT AREA TO FORECAST FOR IS THE BOSTON...
PROVIDENCE...HARTFORD CORRIDOR AND AREAS SOUTHEASTWARD.  THIS AREA
IS THE MOST LIKELY TO HAVE PTYPE ISSUES WITH A CHANGE TO RAIN OR
RAIN MIXED WITH SNOW AND PERHAPS BACK AGAIN.  IN ADDITION...WARM
TEMPERATURES /AND A WARM BOUNDARY LAYER/ OVER THE PAST FEW DAYS WILL
KEEP SNOW FROM STICKING RIGHT AWAY.  THE BEST CHANCE FOR
ACCUMULATING SNOW IN THE BOSTON-PROVIDENCE CORRIDOR WILL BE TUESDAY
NIGHT.  HOWEVER...JUST A SMALL CHANGE WARMER OR COLDER IN THE
THERMAL PROFILES WILL MAKE A BIG DIFFERENCE.  A COUPLE OF INCHES OF
SLUSH IS THE FORECAST FOR THE TIME BEING...BUT THIS MAY CHANGE.  THE
CAPE AND ISLANDS WILL MOST LIKELY STICK TO RAIN THROUGH THE PERIOD.

AS WE GET INTO WEDNESDAY MORNING...WARMING MID LEVEL TEMPERATURES
AND PERSISTENT EASTERLY WINDS WARMING THE BOUNDARY LAYER WILL LEAD
TO A GRADUAL NORTHWESTWARD MOVEMENT OF THE RAIN/SNOW LINE.  HOW FAR
TO THE NORTHWEST THIS LINE GETS AND HOW QUICKLY IS UNCERTAIN.

ALL IN ALL...A LOT OF UNCERTAINTY EXISTS IN THIS FORECAST.  THE ONE
THING THAT DOES APPEAR CERTAIN IS THAT THIS WILL BE AN ELEVATION
DEPENDENT STORM.  THEREFORE...CONFIDENCE IN HEAVY WET SNOW IS
GREATEST ACROSS ELEVATIONS AT 1000 FEET OR HIGHER.  LOW CONFIDENCE
ACROSS THE REST OF THE REGION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A SECOND SIGNIFICANT COASTAL LOW EXPECTED TO IMPACT SOUTHERN NEW
ENGLAND.

WEDNESDAY NIGHT THROUGH SATURDAY...
23/00Z MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT WITH THEIR
HANDLING OF ANOTHER LOW PRESSURE TOWARD THE END OF THIS WEEK.  THAT
IS NOT TO SAY THERE ARE NO MORE DETAILS STILL TO BE WORKED OUT.

NAM IS A BIT MORE SOUTHWEST THAN MOST OF THE OTHER GUIDANCE...SO HAS
BEEN DISCOUNTED FOR THE MOMENT.  NAM HAS TURNED OUT TO HAVE HANDLED
STORMS FROM THE PAST FEW WEEKS BETTER...SO WILL NEED TO KEEP THIS
IDEA IN MIND GOING FORWARD THIS WEEK.  WILL STAY CLOSER TO THE MODEL
CONSENSUS REPRESENTED WELL BY THE GFS AND ECMWF UNTIL THINGS GET A
BIT CLEARER.  00Z GEFS MEAN AND GGEM ALSO CLOSE TO THIS IDEA.

THINKING THERE SHOULD BE A BRIEF BREAK IN THE PRECIPITATION SOMETIME
WEDNESDAY NIGHT INTO THURSDAY.  BUT IT MAY BE SO BRIEF THAT IT WILL
BE DIFFICULT TO SEPARATE THE FIRST STORM FROM THE SECOND.  THIS
SECOND STORM HAS THE POTENTIAL TO BE OUR SECOND LONG-DURATION STORM
THIS WINTER.  FOR SOME OF SOUTHERN NEW ENGLAND THIS LOOKS TO BE MORE
OF A RAIN EVENT THAN SNOW...AT LEAST UNTIL LATE THURSDAY NIGHT INTO
FRIDAY.  IT IS STILL TOO EARLY TO SAY WHERE EXACTLY THE RAIN/SNOW
LINE SETS UP AWAY FROM THE IMMEDIATE COAST.

MODERATE CONFIDENCE WIND SPEEDS COULD APPROACH AT WIND ADVISORY
CRITERIA ALONG THE COAST THURSDAY NIGHT INTO FRIDAY.

DRYING WILL NOT OCCUR TOO QUICKLY IN THE EXTENDED RANGE AS THE
CUTOFF MID LEVEL LOW WILL LINGER THROUGH THIS WEEKEND.

SUNDAY AND MONDAY...
DID NOT MAKE ANY CHANGES TO THIS PORTION OF THE FORECAST THIS
PACKAGE TO FOCUS ON THE TWO STORMS THIS WEEK.

CYCLONIC FLOW WILL CONTINUE TO BRING CLOUDS WITH PERHAPS WIDELY
SCATTERED RAIN OR SNOW SHOWERS SUNDAY. TEMPERATURES WILL REMAIN
BELOW SEASONAL NORMS.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THROUGH THIS AFTERNOON...HIGH CONFIDENCE IN MVFR CIGS AT MOST TAF SITES
WITH OCNL MVFR VSBYS IN LIGHT SNOW AND/OR RAIN. THE BEST CHANCE OF IFR
CONDS IN SNOW DEVELOPING LATER IN THE DAY WILL BE AT ORH/BDL/BAF
WHERE HEAVIER PRECIPITATION MAY ARRIVE LATER IN THE AFTERNOON.

TONIGHT-WEDNESDAY...HIGH CONFIDENCE IN IFR CONDITIONS MOST TERMINALS
WITH HEAVY RAIN AND SNOW. VSBY RESTRICTION IN SNOW WILL FOR THE MOST
PART BE CONFINED TO ELEVATIONS AT OR ABOVE 1000 FEET...BUT EVEN LOWER
ELEVATIONS MAY SEE A HEAVY BURST OF SNOW TONIGHT...POSSIBLY EVEN AT
BOS AND PVD FOR A TIME...BUT MOST LIKELY AT KBDL/KBAF/KORH.

ELY WINDS SHOULD GUST 25 TO 30 KNOTS AT BOS HYA FMH ACK SOMETIME
LATER TONIGHT OR TOMORROW MORNING.

SNOW WILL BE WET AND ACCUMULATING AT TEMPERATURES NEAR 32F. PLOWING
WILL BE NEEDED AT KBDL KBAF KORH KMHT TONIGHT AND WEDNESDAY MORNING.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT...MODERATE TO HIGH CONFIDENCE IFR CEILINGS AND MVFR
VSBYS IN LIGHT SNOW AND RAIN.

THURSDAY...MODERATE CONFIDENCE IFR CEILINGS AND MVFR/IFR VSBYS IN
SNOW AND RAIN.

THURSDAY NIGHT INTO FRIDAY...MODERATE TO HIGH CONFIDENCE IFR
CEILINGS AND MVFR/IFR VSBYS IN SNOW AND RAIN. WINDS COULD GUST TO
40 KT OR MORE ALONG PORTIONS OF THE COAST. GREATEST CHANCE OF
ACCUMULATING SNOW APPEARS TO BE THE INTERIOR TERMINALS...SUCH AS
KBAF-KORH-KMHT AT THIS TIME.

SATURDAY...MODERATE TO HIGH CONFIDENCE MVFR CEILINGS OR PERHAPS
LOWER IN LEFTOVER SNOW AND RAIN. GUSTY WINDS POSSIBLE NEAR THE
COAST.

&&

.MARINE...
TODAY...HIGH PRESSURE OVER EASTERN CANADA AND LOW PRESSURE TO THE
SOUTH OF US WILL RESULT IN AN INCREASING PRESSURE GRADIENT.
EASTERLY WINDS SHOULD INCREASE TO SCA LEVELS FROM SOUTH TO NORTH
THROUGH THE AFTERNOON.  IN ADDITION...LONG EASTERLY FETCH WILL CAUSE
SEAS TO BUILD.

TONIGHT THROUGH WEDNESDAY...HIGH PRESSURE OVER EASTERN CANADA WILL
COMBINE WITH DEVELOPING LOW PRESSURE OVER OUR WATERS TO CREATE A
TIGHT PRESSURE GRADIENT. THIS IN TURN WILL RESULT IN PERSISTENT
EASTERLY SCA WIND GUSTS OF 25 TO 30 KNOTS. THERE IS A LOW
PROBABILITY OF A BRIEF GALE...BUT AT THIS TIME DOES NOT APPEAR WORTHY
OF A GALE HEADLINE. PERSISTENT LONG FETCH EASTERLY FLOW SHOULD ALLOW
SEAS TO BUILD TO 10 TO 15 FEET ACROSS THE OUTER-WATERS WEDNESDAY.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT...A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED WITH
SHIFTING WINDS GUSTING TO 25 KT.

THURSDAY THROUGH SATURDAY...GALE FORCE WINDS ARE POSSIBLE...
PARTICULARLY LATE THURSDAY THROUGH FRIDAY. LOOKING AT SHIFTING WINDS
GUSTING TO 40 KT OR HIGHER...BUT THIS WILL ALSO DEPEND ON THE EXACT
TRACK OF A COASTAL LOW PRESSURE.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD POTENTIAL CONTINUES FOR THE WED MORNING HIGH TIDE WITH
AN INCREASING EAST WIND. STORM SURGE OF 2 FEET COMBINED WITH 10-15
FT SEAS OFFSHORE COULD YIELD WORST CASE SCENARIO OF MINOR FLOODING.

HOWEVER...BEACH EROSION MAY BECOME A PROBLEM ON EAST-FACING BEACHES
DUE TO PERSISTENT EASTERLY FLOW OVER MULTIPLE HIGH TIDE CYCLES.

THE NEXT STORM AFFECTING OUR REGION TOWARD THE END OF THIS WEEK ALSO
BEARS WATCHING AS ASTRO TIDES ARE HIGHER.  THIS STORM COULD ALSO
SPAN SEVERAL HIGH TIDE CYCLES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM 4 PM EST THIS AFTERNOON THROUGH
     WEDNESDAY AFTERNOON FOR CTZ002>004.
MA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     WEDNESDAY FOR MAZ002>004-008-009-012-026.
     WINTER STORM WATCH FROM 4 PM EST THIS AFTERNOON THROUGH
     WEDNESDAY AFTERNOON FOR MAZ005-006-010-011.
NH...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     WEDNESDAY FOR NHZ011-015.
     WINTER STORM WATCH FROM 4 PM EST THIS AFTERNOON THROUGH
     WEDNESDAY AFTERNOON FOR NHZ012.
RI...WINTER STORM WATCH FROM 4 PM EST THIS AFTERNOON THROUGH
     WEDNESDAY AFTERNOON FOR RIZ001.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST WEDNESDAY FOR ANZ231>237-
     254>256.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EST
     WEDNESDAY FOR ANZ230-250-251.

&&

SYNOPSIS...EKSTER
NEAR TERM...FRANK
SHORT TERM...RLG
LONG TERM...BELK
AVIATION...DRAG/BELK/EKSTER
MARINE...FRANK/RLG/BELK
TIDES/COASTAL FLOODING...EKSTER/BELK
Hazardous weather outlook, Feb 23, 4:29 AM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
429 AM EST TUE FEB 23 2010

MAZ002>004-008-009-012-026-NHZ011-015-240930-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
429 AM EST TUE FEB 23 2010

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS...
EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A SECOND LOW PRESSURE AREA MAY BRING A SECOND PERIOD OF HEAVY SNOW
PARTICULARLY ACROSS THE HIGH TERRAIN OF CENTRAL AND WESTERN
MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE FROM SOMETIME THURSDAY
AFTERNOON THROUGH AROUND MIDDAY FRIDAY. THERE IS SOME CHANCE THAT
HEAVIER SNOWS COULD REACH AS FAR SOUTH AS NORTHERN CONNECTICUT AND
NORTHWEST RHODE ISLAND. HOWEVER...CONFIDENCE IS LOW ON THE TIMING OF
THE SNOW AS WELL AS ACCUMULATIONS.

THE COMBINATION OF POTENTIAL GUSTY WINDS AND HEAVY WET SNOW COULD
PERHAPS YIELD SCATTERED POWER OUTAGES DURING THE SECOND EVENT.

STAY TUNED TO THE LATEST FORECAST UPDATES ON THIS UPCOMING WINTER
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ007-013>024-RIZ002>008-240930-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
429 AM EST TUE FEB 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN
RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF LIGHT SNOW IS EXPECTED TO OVERSPREAD PORTIONS OF THE
REGION THIS MORNING THROUGH EARLY THIS AFTERNOON...EXCEPT ACROSS THE
CAPE AND ISLANDS WHERE IT MAY BE IN THE FORM OF LIGHT RAIN. WHERE
LIGHT SNOW IS EXPECTED...SURFACE TEMPERATURES WILL BE NEAR OR JUST
ABOVE FREEZING. A LOT OF MELTING MAY OCCUR...ESPECIALLY ON PAVED
SURFACES. A SMALL SLUSHY ACCUMULATION IS STILL POSSIBLE IN SOME
LOCATIONS THOUGH WITH THE BEST CHANCE THROUGH MID MORNING.

THE BEST CHANCE OF ACCUMULATING SNOW IN THE BOSTON TO PROVIDENCE
CORRIDOR WILL BE TONIGHT. TEMPERATURES WILL BE MARGINAL SO CONFIDENCE
IS LOW...BUT A FEW SLUSHY INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PRECIPITATION SHOULD CHANGE TO ALL RAIN BY WEDNESDAY MORNING AND IT
MAY COME DOWN HEAVY AT TIMES THROUGH EARLY AFTERNOON. THIS MAY LEAD
TO AREAS OF URBAN AND POOR DRAINAGE STREET FLOODING.

A SECOND LOW PRESSURE AREA MAY BRING A SECOND PERIOD OF HEAVY SNOW
ACROSS INTERIOR SOUTHERN NEW ENGLAND THURSDAY AFTERNOON THROUGH
FRIDAY. THERE IS SOME CHANCE THAT HEAVIER SNOWS COULD REACH AS FAR
SOUTH AS NORTHERN CONNECTICUT AND NORTHWEST RHODE ISLAND.
HOWEVER...CONFIDENCE IS LOW ON THE TIMING OF THE SNOW AS WELL AS
ACCUMULATIONS.

LOCALLY HEAVY RAINFALL ALONG THE COAST COULD BRING SOME URBAN AND
POOR DRAINAGE FLOODING PROBLEMS.

MODERATE CONFIDENCE OF WIND ADVISORY CONDITIONS ALONG THE COASTAL
PLAIN LATE THURSDAY INTO FRIDAY.

LOW TO MODERATE CONFIDENCE OF MINOR BEACH EROSION AND MINOR COASTAL
FLOODING ALONG PORTIONS OF THE COAST DEPENDING ON THE TRACK OF
COASTAL LOW PRESSURE.

STAY TUNED TO THE LATEST FORECAST UPDATES ON THIS UPCOMING WINTER
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

CTZ002>004-MAZ005-006-010-011-NHZ012-RIZ001-240930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
EASTERN HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
429 AM EST TUE FEB 23 2010

...WINTER STORM WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

A SECOND LOW PRESSURE AREA MAY BRING A SECOND PERIOD OF HEAVY SNOW
PARTICULARLY ACROSS THE HIGH TERRAIN OF CENTRAL AND WESTERN
MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE FROM SOMETIME THURSDAY
AFTERNOON THROUGH AROUND MIDDAY FRIDAY. THERE IS SOME CHANCE THAT
HEAVIER SNOWS COULD REACH AS FAR SOUTH AS NORTHERN CONNECTICUT AND
NORTHWEST RHODE ISLAND. HOWEVER...CONFIDENCE IS LOW ON THE TIMING OF
THE SNOW AS WELL AS ACCUMULATIONS.

THE COMBINATION OF POTENTIAL GUSTY WINDS AND HEAVY WET SNOW COULD
PERHAPS YIELD SCATTERED POWER OUTAGES DURING THE SECOND EVENT.

STAY TUNED TO THE LATEST FORECAST UPDATES ON THIS UPCOMING WINTER
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230>237-250-251-254>256-240930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
429 AM EST TUE FEB 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF A BRIEF PERIOD OF EASTERLY GALE FORCE
WINDS WEDNESDAY MORNING.

A SECOND COASTAL STORM MAY APPROACH SOMETIME THURSDAY INTO FRIDAY.
THERE IS A MODERATE PROBABILITY OF GALE FORCE WINDS DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Western Franklin

When
February 23, 12:00 PM EST to February 24, 2:30 PM EST
Where
Western Franklin forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Eight to twenty five inches of snow fell across western Franklin County. The weight of this much snow resulted in downed tree limbs, wires, and a utility pole.

Heavy Snow, Eastern Franklin

When
February 23, 12:00 PM EST to February 24, 2:30 PM EST
Where
Eastern Franklin forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Six to fourteen inches of snow fell across eastern Franklin County. The weight of the snow resulted in downed trees and wires, resulting in widespread power outages.

Heavy Snow, Western Hampshire

When
February 23, 12:00 PM EST to February 24, 2:30 PM EST
Where
Western Hampshire forecast zone
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Thirteen to twenty-four inches of snow fell across western Hampshire County. The weight of the snow resulted in downed trees, branches and wires.

Heavy Snow, Western Hampden

When
February 23, 12:00 PM EST to February 24, 2:30 PM EST
Where
Western Hampden forecast zone
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

About nineteen inches of snow fell across western Hampden County. The weight of the snow resulted in downed branches and wires, leading to power outages in a few towns.

Heavy Snow, Northern Worcester

When
February 23, 1:00 PM EST to February 24, 10:00 AM EST
Where
Northern Worcester forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Six to seventeen inches of snow fell across northern Worcester County. The weight of the snow resulted in downed trees and wires.

Heavy Snow, Northwest Middlesex County

When
February 23, 2:00 PM EST to February 24, 11:00 AM EST
Where
Northwest Middlesex County forecast zone
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Three to thirteen inches of snow fell across northwest Middlesex County. The weight of the snow resulted in downed wires and a downed tree.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215232, 215234, 215238, 215240, 215235, 215250.